Gastrointestinal Side Effects of Post-Transplant Therapy
Modern immunosuppressive therapy has produced a real revolution in renal and organ transplantation but it comes with the price of multiple side effects. There are many gastrointestinal (GI) complications that are the consequence of transplant immunosuppressant medication. In fact, for any immunosuppressant therapy, certain standardized precepts and attitudes that aim to reduce the incidence and the impact of the medication side effects must be applied. Many patients undergo renal transplantation and the physicians have to be aware of the advantages and the risks associated. This article reviews the main GI complications that may arise as a consequence of immunosuppressive therapy after solid organ transplantation, focusing on renal and renal/pancreas transplantation, as well as the ways in which the incidence of these complications can be reduced. Management of the post-transplant therapy is mandatory in order to increase not only the grafts’ and the patients’ survival, but also their quality of life by the occurrence of fewer complications.
Abbreviations: Aza: azathioprine; CMV: cytomegalovirus; CsA: cyclosporine A; GI: gastrointestinal; MMF: mycophenolate mofetil; NSAID: non-steroidal anti-inflammatory drugs; Tac: tacrolimus.